SALT LAKE CITY — The Utah Department of Health issued new numbers Monday that show reported cases of vaping-related illnesses has quadrupled in the past week.
The numbers jumped from five cases to 21 reported cases. Epidemiologist Keegan McCaffrey explained that the cases were all recent — from the past few months — but that they were just reported to the state health department.
The announcement of a rise in possible vaping-related illnesses has sparked conversation and controversy online, with people wondering why the jump now—and if the illnesses truly are linked to vaping.
The Utah Department of Health answered some key questions in regards to the numbers:
Why does the Department of Health think the illnesses are linked to vaping?
McCaffrey said 21 cases of severe lung disease is “a lot.”
“It’s certainly unusual,” he said. “That’s why we want to look into it.”
He said that they know the patients didn’t have the common infectious diseases that doctors would expect to see in patients who were experiencing symptoms.
According to McCaffrey, symptoms can start with a cough, shortness of breath and becoming sick. He said x-rays will show what looks like pneumonia — damage and inflammation on the lungs.
“A lot of them are young people, teens to young adults,” McCaffrey said. “And these are people with severe lung disease. Many of them have been hospitalized or were put on a ventilator. And so it's really a severe illness that we're seeing.”
McCaffrey said the patients reported vaping nicotine or THC products, creating a “string of concerning illnesses” with one exposure as the common denominator.
What kind of vape products did the patients use?
As to what vape products people reported they bought and used before getting sick, McCaffrey answered that it’s been variable.
He said while some reported only vaping nicotine, others reported only vaping THC — one of the main psychoactive ingredients in marijuana. The rest reported vaping both nicotine and THC.
The length of time the patient had been vaping and the amount of exposure also varied.
“We've seen both people that vape very heavily, and some that vape less heavily,” McCaffrey said. “So, it's because we are seeing people using different products and reporting different exposures — that's another reason why we want to investigate it.”
What about vaping may have led to these illnesses?
Right now, that’s a question the Department of Health is trying to answer. McCaffrey said they are working with state and federal partners to collect and test products.
He said they’re looking to see if what’s said to be in the product is actually in the product, or if there’s other harmful chemicals or compounds that might be causing people to get sick.
They don’t know if it’s the vape juice, or the method people are using to inhale the vapors.
“We are looking to see if it's something in the product itself, or some particular way they're using the product, that might be causing this illness,” he said.
Why are these cases just now coming to light?
It’s unclear if it’s because doctors are just now making the link, or if these illnesses are now beginning to pop up, but McCaffrey stressed that they are only a couple of weeks into the investigation.
He said they are finding that doctors now know to report the state health department. Even the several cases reported in the last week weren’t actually diagnosed in the past week.
McCaffrey indicated some of them took place in the past few months, but weren’t officially reported at the time.
He asked that if a doctor has seen a case possibly related to vaping, to let the Utah Department of Health know so that they can continue to investigate.
“We want to continue to stress that if you do vape or use other inhalational drugs, and you get sick — if you start to have shortness of breath, or a cough — please go see your doctor and talk to them about it,” McCaffrey said.
The Utah Department of Health wanted to send a message to anyone vaping nicotine or THC-based products.
“[The products] don’t have demonstrated safety records,” McCaffrey said. “So we urge caution.”